Illinois, 2009

Flooding in Illinois, May 3 to 27, 2009

May 3 to 27, 2009 · NWS PAH · 2 events in 2 counties and zones

Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 2:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 3, 2:54 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT SUN MAY 3 2009

.DISCUSSION...
THE PAH FCST AREA WILL REMAIN NORTH OF A QUASI-STATIONARY
BOUNDARY IN THE NEAR TERM. A SFC LOW PRESSURE AREA MOVING ENEWD
ALONG IT WILL KEEP THE CONVEYOR BELT OF MOISTURE MOVING NEWD OVER
THE COOL AIR MASS THROUGH THE OVNGT HRS. THIS COMBINED WITH A
DEFORMATION ZONE BEHIND THE MID LEVEL SHRWV WILL CONTINUE TO
PROVIDE A LARGE AREA OF MOSTLY LIGHT RAIN THROUGH PERHAPS AS LATE
AS 15Z MON IN THE ERN PENNYRILE REGION.

IT APPEARS WE WILL BE RAIN FREE ACROSS THE QUAD STATE REGION MOST
AREAS FROM 15Z MON THROUGH TUE. WE MIGHT EVEN SEE THE SUN FOR A
WHILE ON MON.

THE MODELS INDICATE A MUDDY SPLIT FLOW PATTERN WILL YIELD TO A
MERIDIONAL MID LEVEL TROF AND ITS ATTENDANT LOW LEVEL FEATURES
ACROSS THE NATION/S MID SECTION DURING MID WEEK. THIS WILL MEAN
ANOTHER INTERVAL OF SHWS/TSTMS FOR THE REGION THROUGH AT LEAST WED
NIGHT. TOWARD THE WEEKEND...THE MID/UPPER FLOW PATTERN IS PROGGED
TO TURN MORE NWRLY /HOW MUCH DEPENDS ON THE MODEL/ AND A
STATIONARY WEST TO EAST BOUNDARY SET UP NEAR THE PAH FCST AREA
WILL PUSH SWD THROUGH THE REGION AS A COLD FRONT...PUSHED THROUGH
BY A NRN STREAM MID LEVEL TROF. IT SEEMS ATTM THE BEST CHC OF PCPN
WILL BE ON FRI...BUT THE TIMING OF THIS MAY CHANGE IN LATER FCSTS.

RIDGING ALOFT SHOULD GIVE US ANOTHER OPPORTUNITY FOR DRIER/WARMER WX FOR
MOST OF THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...
LOW PRESSURE WILL SLIDE ALONG A QUASI-STATIONARY FRONT DRAPED SOUTH
OF THE REGION THIS AFTERNOON AND EVENING. THIS WILL RESULT IN THE
CONTINUED DEVELOPMENT OF RAIN SHOWERS OVER SOUTHEAST MISSOURI...
WESTERN KENTUCKY...AND FAR SOUTHERN ILLINOIS...IMPACTING MAINLY THE
KCGI AND KPAH TERMINALS. THE RAIN SHOWERS WILL BE ACCOMPANIED BY
OCCASIONAL MVFR CEILINGS AND VISIBILITIES. FARTHER NORTH AT KEVV
AND KOWB...VFR CEILINGS WILL PREVAIL. THE RAIN SHOWER ACTIVITY COULD
IMPACT THIS REGION LATE THIS AFTERNOON AND EVENING...BUT WITH LESSER
COVERAGE. CEILINGS SHOULD IMPROVE TO VFR AT ALL TAF SITES OVERNIGHT
AS THE LOW PRESSURE SYSTEM MOVES EAST OF THE AREA. WINDS THROUGH THE
PERIOD WILL AVERAGE NORTHEAST AT 5 TO 10 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DB
SHORT TERM PUBLIC/AVIATION...RJP
Hazardous weather outlook, May 3, 10:02 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CDT SUN MAY 3 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1102 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS ON RIVER FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR MUCH OF THE REGION
TUESDAY NIGHT THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE DURING THIS PERIOD...AND LOCALLY HEAVY RAINFALL WILL
ONCE AGAIN BE A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jackson

When
May 3, 4:00 PM CST to May 27, 12:00 PM CST
Where
Jackson County, 2.14 mi WSW of Murphysboro to 2.3 mi WNW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.761, -89.368

Minor flooding of the Big Muddy River occurred. At the Murphysboro gage, where flood stage is 22 feet, the river crested at 27.87 feet on the 14th. Low-lying areas were flooded, affecting a small number of houses.

Flood, Franklin

When
May 8, 4:00 PM CST to May 24, 1:00 PM CST
Where
Franklin County, 1.53 mi WNW of Plumfield to 1.08 mi WNW of Plumfield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.886, -89.027

Minor flooding of the Big Muddy River occurred. At the Plumfield gage, where flood stage is 20 feet, the river crested at 23.30 feet on the 11th. Low-lying and bottomland areas were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166181, 166182.